Illinois, 2009Flash Flood in Illinois, May 27, 2009
May 27, 2009 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in a very unstable atmosphere in the heat of the afternoon. Remnant upper level vorticity centers originating from convective complexes over Arkansas and Missouri helped generate these storms. Copious amounts of rain fell in isolated storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 5:35 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 27, 5:35 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT WED MAY 27 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE.
&&
.DISCUSSION...
WE WILL HAVE HIGH CHC-LIKELY POPS ALONG/AHEAD OF AN APPROACHING
COLD FRONT ATTENDANT TO ITS SURFACE LOW PRESSURE SYSTEM. LATEST
SWODY1 EXPANDED SLGT RISK TO COVER ENTIRE FA...IN WARM/UNSTABLE
MAINLY DAYTIME AIRMASS WITH MARGINALLY SUPPORTIVE LAPSE RATES FOR
ISOLD SVR.
UPPER WAVE/TROF MOVES FRONT INTO/THRU REGION TONIGHT-THU. CONTINUE
POPS AHEAD OF/ALONG/AND SLIGHTLY BEHIND FRONT ITSELF...AT LEAST
TIL UPPER WAVE KICKS OUT THU NIGHT. RELATIVELY DRIER AIRMASS
FILLING IN THE WAKE OF THE DEPARTING FRONT WILL BE
SHORT- LIVED...WITH NW FLOW PERTURBATION COMING DOWN AND
REINTRODUCING A POP ACROSS OUR NWRN 1/2 CWA SATURDAY...FANNING OUT
AS IT SPREADS SOUTH AND EAST THRU SAT NIGHT. SPC LIKEWISE OUTLOOKS
SLGT RISK OF SVR FOR THIS TIME PERIOD AS WELL.
SUN-MON LOOK DRY FOR NOW...WITH RETURN POPS BY DAYS 6-7 AS FAIRLY
ACTIVE SPRING LIKE PATTERN REMAINS IN PLAY. HAVE TAKEN BLEND OF
MOS GIVEN SIMILARITIES AND WORKED INTO COLLAB PIC...BOTH
TEMPS/POPS NOT BEING TOO FAR APART.
&&
.AVIATION...
CONVECTION WILL LIKELY AFFECT THE TAF SITES EARLY TONIGHT...EITHER
DIRECTLY OR IN THE VICINITY OF. OTHERWISE GRADUALLY SHIFTING WINDS
FROM SSW TO WNW WITH FROPA. KEPT PREVIOUS FORECAST INCLUSION OF LOW
CIGS BEHIND THE FRONT LATE TONIGHT INTO THURSDAY MORNING...FOLLOWED
BY GRADUAL IMPROVEMENT MIDDAY THROUGH AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 27, 6:59 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT WED MAY 27 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
759 PM CDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO PROGRESS NORTHEAST AND
EAST ACROSS THE REGION TONIGHT. LOCALLY VERY HEAVY RAIN IN A SHORT
AMOUNT OF TIME...AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS.
SOME OF THE STORMS WILL PRODUCE FREQUENT LIGHTNING AS WELL. A
GRADUAL DECREASE IN INTENSITY IS EXPECTED THROUGH THE COURSE OF
THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...SATURDAY...AND NEXT
TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. BUT REPORTS OF HEAVY RAIN
OR RAINFALL TOTALS ARE ENCOURAGED.
In the hours before
Special weather statement, May 27, 5:16 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT WED MAY 27 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
616 PM CDT WED MAY 27 2009
...SIGNIFICANT WEATHER ADVISORY...
SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY THROUGH 800 PM. SOME OF THE STORMS MAY PRODUCE PENNY TO
NICKEL SIZE HAIL...LOCALLY STRONG WIND GUSTS 40 TO 50 MPH...AND
VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. HEAVY RAIN COULD CAUSE
LOCALIZED FLOODING. MOVEMENT OF THE STORMS WILL BE NORTHEAST
UP TO 25 MPH.
Local storm report, May 27, 6:50 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
750 PM CDT WED MAY 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HEAVY RAIN CAPE GIRARDEAU 37.31N 89.55W
05/27/2009 U0.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
STANDING WATER OBSERVED ON SOME ROADS IN CAPE GIRARDEAU.
&&
CTNFlash Flood, Wabash
- When
- May 27, 7:07 PM CST to 8:00 PM CST
- Where
- Wabash County, 1.73 mi SW of Linn to 2.23 mi NW of Patton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.530, -87.800
Roads were covered with water, causing very hazardous driving. The fire department was dispatched to barricade water-covered roads in the Allendale area. Route 1 was covered with flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166269.